You’ve probably heard the scary statistics about the opioid crisis sweeping the nation. Every day, more than 130 people in the United States die after overdosing on opioids. August 31 is Overdose Awareness Day, which serves as a poignant reminder of the lives we’ve lost to drug overdoses. It’s a day of reflection, unity, and education as we remember our loved ones and work together to prevent further tragedies.
To understand the urgency and importance of this day, it is crucial to learn and understand what an overdose is, its cause, and the appropriate actions to take when confronted with an overdose situation. Moreover, being informed about the statistical data related to frequently misused substances would also be advantageous.
At Chapters Recovery Center, our opioid addiction treatment in Danvers, Massachusetts provides information about overdose awareness day, how to recognize the signs of an overdose, and resources on what to do if one occurs.
What is an Overdose?
An overdose occurs when a person takes too much of a substance, whether it’s prescription drugs, over-the-counter medications, alcohol, or illegal drugs. Overdoses can be intentional or unintentional. The most common causes are mixing substances, taking too high a dose, or reduced tolerance from a period of abstinence.
Overdoses can happen to anyone, and no one deserves to die from a preventable medical emergency. By understanding overdose signs and risks and knowing how to respond, we can help save lives in our community.
Understanding the overdose numbers associated with drug misuse might also help in our comprehension of the situation. However, figures can vary depending on the specific drug and the region. Below is foundational information from the National Institute on Drug Abuse.
- In 2021, there were a total of 106,699 drug-related overdose deaths reported in the United States. Of these cases, 69% occurred among males. Synthetic opioids, particularly fentanyl, were the leading cause of these deaths, experiencing a 7.5-fold increase from 2015 to 2021.
- Deaths involving opioids, including prescription opioids, synthetic opioids (mainly fentanyl), and heroin, continued to rise throughout the year, totaling 80,411 deaths in 2021. More than 70% of these deaths were among males.
- Interestingly, while prescription opioid deaths remained stable from 2020 to 2021, heroin-related deaths have decreased since 2016, with a reported total of 9,173 in 2021. Notably, about 75% of heroin-related overdose deaths also involved synthetic opioids.
- On a concerning note, fatalities involving psychostimulants (mainly methamphetamine) increased, reaching 32,537 deaths in 2021.
- Cocaine-related deaths have also steadily increased since 2015, with 24,486 reported in 2021.
- Benzodiazepine-involved deaths reached 12,499 in 2021, following a consistent increase since 2015.
- Fentanyl contributed significantly to the rise in antidepressant-related deaths, which reached 5,859 in 2021.
What are the Signs of an Overdose?
An overdose occurs when someone takes a dangerous amount of drugs that their body cannot handle. The signs of an overdose can vary depending on the substance, but there are some common signs to watch out for.
If someone has taken opioids like heroin, fentanyl, or prescription painkillers, look for:
- Slowed or stopped breathing. Their breathing may be shallow, slow, or seem like they’re gasping for air.
- Excessive sleepiness. They are unable to stay awake or be awakened.
- Small pupils. Their pupils become very small—pinpoint in size.
- Cold, clammy skin. Their skin may feel cold and damp to the touch.
For stimulants like cocaine or methamphetamine, watch for:
- Chest pain. They may complain of chest pressure, pain, or tightness.
- High body temperature. Their temperature rises dangerously high, causing profuse sweating.
- Agitation or paranoia. They become extremely anxious, agitated, paranoid, or even violent.
- Uncontrolled muscle spasms, twitching, or full-body convulsions.
It’s important to note that not all of these signs may be present in every overdose case, and the severity can vary. If you suspect someone is experiencing an overdose, it’s crucial to seek medical help immediately by calling emergency services. In some cases, administering naloxone (if available and applicable) and providing rescue breathing can be life-saving until professional medical assistance arrives.
What Causes an Overdose?
An overdose occurs when a person takes too much of a substance, like a drug or medication. Several factors can lead to an overdose:
Accidentally taking too large an amount of a drug or mixing drugs can easily cause an overdose. Many overdoses happen when someone’s tolerance has decreased after a period of abstinence, like after rehabilitation or incarceration. The dose that was once tolerated is now too much.
The risk of overdose increases when two drugs with similar effects, such as two depressants (alcohol and opioids) or two stimulants (cocaine and methamphetamine), are mixed. The drugs amplify each other’s effects, overwhelming the body.
Certain medical conditions like sleep apnea, asthma, heart disease, or liver or kidney problems can make individuals more susceptible to overdose, even when taking normal doses. The body has a harder time metabolizing and eliminating the drugs.
The potency and purity of street drugs are unknown and unpredictable. A dose that was tolerated before may be too much if the drug’s purity has increased, as is often the case with heroin and cocaine. Fentanyl, an extremely potent opioid, is also frequently mixed with or sold as heroin, unbeknownst to the user.
After a period of abstinence, a person’s tolerance for a drug decreases significantly. If the person experiences one of the stages of relapse and takes the same high dose they were once accustomed to, it can easily lead to an overdose because their body can no longer handle that amount. Relapse prevention techniques will be put in place to help.
What Can You Do to Help on Overdose Awareness Day?
Overdose Awareness Day is August 31, a time to raise awareness about overdoses and provide resources to help save lives. There are several ways you can get involved to help combat overdoses in your community:
Learn how to spot and respond to an overdose. The signs of an overdose can include unconsciousness, slowed breathing, confusion, and pale skin. Call 911 immediately. Administer naloxone if available. Perform CPR. Your actions could save a life.
Support local organizations providing overdose education and naloxone distribution. Donate or volunteer your time. Grassroots groups are working hard to get naloxone into the hands of those most at risk.
Talk about overdose risks and responses with friends and family. Educate others on the signs of an overdose of commonly abused drugs like opioids, heroin, and benzodiazepines. Discuss calling emergency responders and naloxone use. Starting an open conversation could help reduce the stigma around substance use disorders and prepare people to respond in an overdose emergency.
Advocate for policy changes and healthcare reforms. Contact government representatives and ask them to support legislation increasing access to naloxone, creating Good Samaritan laws, and improving addiction treatment options. Overdoses are a systemic issue that requires comprehensive solutions. Your voice and vote matter.
Engaging in donation or fundraising activities represents a meaningful way to actively contribute to the cause of overdose prevention. By directing financial resources towards initiatives, organizations, or campaigns dedicated to this crucial mission, you can play a direct role in creating a safer and more informed society.
Wear silver on August 31st for International Overdose Awareness Day. Silver is the color of overdose awareness. By wearing silver, you raise the visibility of overdose risks and honor those lives lost. Share on social media using #OverdoseAwarenessDay. Together, we can work to prevent tragic overdose deaths in the future.
Every action matters in helping address overdoses. There are many ways for people from all walks of life to get involved and work toward solutions. Through education, advocacy, and community support, we can raise awareness of resources that can truly save lives.
Working Together to Combat the Overdose Crisis at Chapters Recovery Center
Chapters Recovery Center is a place that helps people who are struggling with addiction. We provide outpatient, intensive outpatient program (IOP), and partial hospitalization program (PHP) options for individuals seeking recovery from various addictions, such as alcohol addiction, benzo addiction, cocaine addiction, heroin addiction, meth addiction, opiate addiction, and opioid addiction.
Chapters Recovery Center’s prescription drug addiction treatment in Massachusetts provides an outpatient program that likely provides a flexible and less intensive option for individuals seeking help for substance abuse. This program is designed for those who may have a strong support system at home or have less severe addiction issues.
Our Partial Hospitalization Program (PHP) is a step closer to full-time residential care. This program offers a higher level of care and support compared to outpatient treatment. It involves structured treatment sessions during the day, allowing individuals to return home in the evenings.